It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board


High Cholesterol Board Index


Re: Lovastatin
Jun 22, 2006
My own primary care doctor had muscle pains with lipitor. He switched to crestor and they have not returned, so I said I'd try it and see (after having pain with lipitor, and then zocor). All my doctors have said that they see this a lot - one statin may cause intolerable side effects while another may not. While they all acheive their lipid lowering effects by essentially the same action in the liver, they are metabolized slightly differently, and clearly have very different potency (so not surprisingly different degrees of side effects, since they are also often dose dependent).

For me, 10mg lipitor led to intense leg pain after a few months. Even once I stopped taking it, it took several weeks for the pain to really go down. With zocor, the pain was not anywhere near as intense, but I had extreme fatigue in my legs - I just had no endurance and couldn't keep to my daily cardio workout schedule. I workout intensely for about 45 minutes 5-7 mornings a week, and I feel that exercise is just as important as keeping my lipids down (and helps to do that as well as the other benefits for my heart health of just keeping active).

So far with the crestor, I seem to be okay, although I don't know what my lipid levels are on it yet (will find that out mid-July when I get them remeasured). I may never get to the goals of LDL below 100, so I'm looking to find a statin dose that gets me as close as possible, while not interfering with my ability to exercise and be active. It's just taking some trial and error to get it all sorted out, which again, my doctor's say is not uncommon. If the crestor fails, there is advicor (niacin plus lovestatin - lovastatin being among the least potent of the statins), and by 2010 Pfizer's torcetrapib should be available (torcetrapib is a new class of drugs, CEPT inhibitors, that target specifically to increase HDL, as opposed to reducing LDL directly, as the statins now do).

I also take tricor (145mg) for my triglycerides (which were up to near 700mg/dL in mid-2004), and the combination of a statin and a fibrate means I am about 40-times more likely to experience muscle problems then someone on a statin by itself.

The big risk factors for heart disease are (in no particular order)
- overweight
- smoking
- high cholesterol (and/or high triglycerides, which appear to be a risk factor by themselves)
- diabetes
- sedentary life style
- strong family history (particularly parents or siblings having heart attacks young, like in their 30's or 40's).
- and, of course, for someone like me, with one MI already, the risk of another is inherently higher then in someone who has never had one.

In my case I had the hyperlipidemia working against me, and (perhaps most importantly, I feel) a strong paternal-side family history (both my father and his father had heart attacks in their early 40's and early 50's respectively).

My last lipid numbers were an LDL of 115mg/dL, HDL of 45, and Trig of 167, but I had stopped the zocor just a few days before that, so they likely were lower while on it. My numbers go up fast once off the meds, I know this from past experience, no matter how careful I am about diet, nor how much I exercise. So my numbers on the crestor should be at least somewhat better, but I'll see how much in a few weeks.





All times are GMT -7. The time now is 01:50 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!